A 40‐year‐old white man presented with a chief complaint of fevers and lip and scrotal swelling. Two weeks prior, he had chills and sore throat, followed by right submandibular and cheek swelling and pain. A dental evaluation did not reveal a cause. He self‐medicated with ibuprofen for pain relief. Two days later, he developed significant scrotal swelling and mild diarrhea, went to the emergency department (ED) and was discharged. Because of continued submandibular swelling, fevers, and malaise, he returned to the ED a week later, where he was noted to have a fever to 40°C. On exam, bilateral submandibular induration and tenderness were present. Over the next 24 hours, submandibular swelling increased and localized to the right side. Ludwig's angina was suspected, and ampicil‐lin/sulbactam was started. He continued to use ibuprofen for pain. The following morning, the patient awakened with severe swelling of his left upper lip and right lower lip. Pain and swelling in the submandibular area were improved. An allergy consultant obtained the history that the patient had been taking high doses of ibuprofen, up to 8 tablets at a time. The allergist strongly suspected nonster‐oidal anti‐inflammatory (NSAID) pseudoallergy leading to angioedema. NSAIDs were discontinued. Celecoxib was prescribed for pain relief. After discharge, his dentist diagnosed a dental abscess in a lower right molar. The angio‐edema and submandibular swelling resolved.
An adult patient with poor dental hygiene is the typical patient who presents with Ludwig's angina. Between 70% and 85% of cases of Ludwig's angina follow infection of the second or third mandibular molar teeth. The infection is notorious for spreading rapidly and necrotizing, leading to airway collapse and death by asphyxiation if not promptly addressed. Ampicillin‐sulbactam is the antibiotic of choice. Several major biochemical pathways can be implicated in angioedema, such as mast cell activation and increased production of kinins and complement‐derived mediators. These pathways are triggered by different inciting events. NSAIDs may cause angioedema. Inhibition of the COX‐1 enzyme leads to shunting of the arachidonic acid metabolism pathway toward the lipoxygenase pathway, resulting in elevated levels of cysteinyl leukotrienes (LTs), believed to be responsible for angioedema reactions. A diagram that demonstrates the mechanisms that lead to angioedema is included and will be presented.
The patient had 2 major pathophysiologic processes occurring in the same anatomic area that confused diagnosis. A developing molar infection not recognized on initial dental examination led to Ludwig's angina. He took large doses of NSAIDs for pain, which led to angioedema, manifesting as lip and scrotal swelling on at least 2 occasions. Duodenitis found incidentally was likely from NSAIDs. This case serves as a refresher on the entity of Ludwig's angina. It also serves as a reminder that NSAIDs, some of our most commonly prescribed medications, may cause angioedema.
E. Alper ‐ none; N. Mehta ‐ none; V. Oza ‐ none
To cite this abstract:Alper E, Mehta N, Oza V. Facial and Scrotal Swelling in a 40‐Year‐Old Man. Abstract published at Hospital Medicine 2011, May 10-13, Dallas, Texas. Abstract 227. Journal of Hospital Medicine. 2011; 6 (suppl 2). https://www.shmabstracts.com/abstract/facial-and-scrotal-swelling-in-a-40yearold-man/. Accessed September 15, 2019.